Monitor the health of your community here
Jan 24, · “The thing that has really been shown to help the most with preventing diarrhea is taking probiotics when taking antibiotics,” Dr. Rabovsky says. He notes that reviews of studies suggest probiotics are effective both for regular antibiotic-associated diarrhea and for diarrhea related to C. diff. Oct 24, · Avoid dairy products while you're taking antibiotics. Dairy is a common culprit that can cause diarrhea. Your digestive tract can become unusually sensitive to it while you are on antibiotics. Temporarily avoid milk, cheese, ice cream, and butter while taking antibiotics%(2).
Antibiotic-associated diarrhea refers to passing loose, watery stools three or more times a day after taking medications used to treat bacterial infections antibiotics. Most often, antibiotic-associated diarrhea is mild and requires no treatment.
The diarrhea typically clears up within a few days after you stop taking the antibiotic. More-serious antibiotic-associated diarrhea might require stopping or switching antibiotic medications. Antibiotic-associated diarrhea is likely to begin about a week after you start taking an antibiotic. Sometimes, however, diarrhea and other symptoms don't appear until days or even weeks after you've finished antibiotic treatment.
In addition to causing loose stools and more frequent bowel movements, C. Call your doctor right away if you have serious signs and symptoms of antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor might recommend tests to determine the cause. Why antibiotic-associated diarrhea occurs isn't completely understood.
It's commonly thought to develop when antibacterial medications antibiotics upset the balance of good and bad bacteria in your gastrointestinal tract. Nearly all antibiotics can cause antibiotic-associated diarrhea.
Antibiotics most commonly involved include:. When antibiotics upset the balance of bacteria in your digestive system, the bacteria C. The antibiotics most commonly linked to C. Antibiotic-associated diarrhea can occur in anyone who takes an antibiotic. But you're more likely to develop antibiotic-associated diarrhea if you:. One of the most common complications of any type of diarrhea is extreme loss of fluids and electrolytes dehydration.
Severe dehydration can be life-threatening. Signs and symptoms include a very dry mouth, intense thirst, little or no urination, and weakness. Mayo Clinic does not endorse companies or products. Advertising revenue supports our not-for-profit mission. Don't delay your care at Mayo Clinic Schedule your appointment now for safe in-person care.
This content does not have an English version. This content does not have an Arabic version. Overview Antibiotic-associated diarrhea refers to passing what is the best cordless sweeper, watery stools three or more times a day after taking medications used to treat bacterial infections antibiotics.
Request an Appointment at Mayo Clinic. Share on: Facebook Twitter. Show references Diarrheal diseases: Acute and chronic. American College of Gastroenterology.
Accessed March 27, Varughese CA, et al. Antibiotic-associated diarrhea: A refresher on causes and possible prevention with probiotics — Continuing education article. Journal of Pharmacy Practice. Lamont JT. Clostridium difficile infection in adults: Clinical manifestations and diagnosis. Rochester, Minn. Fleisher GR. Evaluation of diarrhea in children.
Surawicz CM, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American Journal of Gastroenterology. Managing diarrhea. International Diarrhea from antibiotics how to stop it for Functional Gastrointestinal Disorders.
McDonald LC, et al. Clinical Infectious Diseases. Walls RM, et al. Philadelphia, Pa. Accessed March 14, Mayo Clinic Marketplace Check out these best-sellers and special offers on diarrhea from antibiotics how to stop it and newsletters from Mayo Clinic.
Nov 19, · Based on these suggestions, try to consume the following foods and beverages when you have diarrhea: fluids including water, broths, or decaffeinated tea. fruit such as bananas, applesauce, or small amounts of canned fruit without syrup. grains such as white rice, white bread, and noodles. peeled. Dec 08, · When ever a doctor prescribes antibiotic treatment for more than 10 days, it is a good measure to take probiotics in pill form or consume probiotic food such as yogurt, pickles, traditional buttermilk to prevent antibiotic-associated diarrhea. .
While antibiotics are fighting infection, they can also kill the good bacteria in your intestinal tract. When that happens, diarrhea can result. Antibiotics are commonly prescribed to fight bacterial infections, but after taking the medication, you may experience diarrhea, an antibiotics side effect. Antibiotics work by killing or reducing the growth of certain bacteria that are making you ill, but they can also kill good, or helpful, bacteria in your intestinal system.
This may disrupt the delicate balance in your intestines, allowing bad intestinal bacteria that are resistant to the antibiotic to increase.
Any antibiotic can cause you to have diarrhea, whether you take it orally or by injection, but broad-spectrum antibiotics — antibiotics that kill a wide range of bacteria — are the most likely to affect you. These include Cleocin clindamycin , certain types of penicillin, and cephalosporins.
Most of the time, diarrhea as an antibiotics side effect is mild and will stop on its own or when you stop taking your medicine. And then it can be more serious. In some elderly, ill, and hospitalized patients, antibiotics can result in a Clostridium difficile C.
If you have diarrhea from taking antibiotics, especially if symptoms persist or worsen, call your doctor. You should also sip water and skip caffeine and alcohol. If your symptoms of antibiotic-associated diarrhea are severe, your doctor may recommend bed rest, intravenous fluids to replace your electrolytes — sodium, potassium , and chloride — and another antibiotic to treat the bad intestinal bacteria that is causing diarrhea. Probiotics are friendly bacteria or yeast that help your digestive system function properly.
A growing body of research shows that probiotics may help protect against antibiotic-associated diarrhea. In particular, some people have found that the probiotic Lactobacillus acidophilus , found in certain brands of yogurt, helps reduce antibiotic-associated diarrhea in adults.
Probiotics are also found in miso and other fermented foods. Probiotics occur naturally in some foods, are added to others, or can be taken as concentrated supplements. You may need to experiment to determine which one, if any, works for you.
Probiotics supplements are sold in drugstores, groceries, and health food stores in liquid, powder, and capsule forms. They are sometimes kept in a refrigerated section because they need to be protected from heat. Antibiotics do not combat viral infections such as the cold and flu; they are effective only against bacterial infections. Adjusting your diet may help you avoid or ease diarrhea symptoms until you finish your antibiotics regimen.
Probiotics May Relieve Diarrhea Probiotics are friendly bacteria or yeast that help your digestive system function properly.